A team of Canadian surgeons got a shock when the patient they were operating on began shedding dark greenish-black blood, the Lancet reports.
The man emulated Star Trek’s Mr Spock – the Enterprise’s science officer who supposedly had green Vulcan blood.
In this case, the unusual colour of the 42-year-old’s blood was down to the migraine medication he was taking.
The man’s leg surgery went ahead successfully and his blood returned to normal once he eased off the drug.
The patient had been taking large doses of sumatriptan – 200 milligrams a day.
This had caused a rare condition called sulfhaemoglobinaemia, where sulphur is incorporated into the oxygen-carrying compound haemoglobin in red blood cells.
Describing the case in The Lancet, the doctors led by Dr Alana Flexman from St Paul’s Hospital in Vancouver wrote: “The patient recovered uneventfully, and stopped taking sumatriptan after discharge.
“When seen five weeks after his last dose, he was found to have no sulfhaemoglobin in his blood.”
The man had needed urgent surgery because he had developed a dangerous condition in his legs after falling asleep in a sitting position.